Iowa, 2024

Drought in Iowa, March 1 to 31, 2024

March 1 to 31, 2024 · NWS DMX · 26 events in 26 counties and zones

Precipitation did return across portions of the area in mid to late March but remained generally below normal. This lead to drought conditions continuing in these areas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Precipitation did return across portions of the area in mid to late March but remained generally below normal. This lead to drought conditions continuing in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 29, 11:35 PM CST, 25 minutes earlier. Its key messages:

  • Red Flag Warning remains in effect for portions of northern, western, and central Iowa into this evening for extreme fire weather conditions. Very high fire danger in the rest of the area.
  • Elevated fire weather remains into the weekend with dry, breezy, warm conditions remaining, but increasing again Sunday as windy conditions return.
  • More high temperature records challenged this weekend with return to 70s.
  • Some rain remains possible late Sunday into Monday across the area with generally light amounts.
Area forecast discussion, Feb 29, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1135 PM CST Thu Feb 29 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Red Flag Warning remains in effect for portions of northern,
  western, and central Iowa into this evening for extreme fire
  weather conditions. Very high fire danger in the rest of the
  area.

- Elevated fire weather remains into the weekend with dry,
  breezy, warm conditions remaining, but increasing again
  Sunday as windy conditions return.

- More high temperature records challenged this weekend with return
  to 70s.

- Some rain remains possible late Sunday into Monday across the
  area with generally light amounts.

&&

.DISCUSSION...
Issued at 354 PM CST Thu Feb 29 2024

Strong south to southwest winds are currently ongoing with warm
temperatures and very low humidity values - in the teens in many
areas.  These Red Flag conditions remain until mid evening as
daytime heating subsides and winds begin to decouple with sunset.
Otherwise, relatively tranquil weather is anticipated overnight as a
shortwave lifts north toward the southern Missouri River Valley.
Clouds are expected to increase overnight as this system approaches
with the cloud cover affecting mainly the southeast two-thirds of
the forecast area late tonight through Friday morning.  A few
sprinkles may affect far southern Iowa around daybreak although the
bulk of deeper lift remains southeast of the state.

The clouds associated with this week system impact the forecast for
tomorrow as they linger in the southeast until afternoon.
Temperatures are expected to remain lower in that area, however
farther west the readings should be similar to today.  Fire weather
is not as poor on Friday as today with conditions remaining below
Red Flag criteria although enhance fire weather does remain and this
will continue in messaging. Thermal ridging builds toward the state
through the weekend and passes overhead on Sunday ahead of an
approaching cold front.  Temperatures return to the 60s on Saturday
and 70s on Sunday along with strong south winds by Sunday.  Red Flag
conditions may return during this time depending on cloud
cover and relative humidity values.

The deterministic models diverge by later Sunday into Monday with a
more progressive Euro and slower/more amplified.  Ensembles are
leaning toward the Euro with lighter QPF and farther south and east
than the more generous and farther west GFS.  In either case, the
overall precipitation amounts remain light as cooler air passes back
into the state.  Cooler temperatures are then expected into the
middle of next week although remaining above normal.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1129 PM CST Thu Feb 29 2024

VFR conditions expected to last through the remainder of the
night. LLWS will last through much of the morning. Wind gusts
pick up again shortly after sunrise, albeit not to the extent of
yesterday's gusts.

An MVFR stratus deck will try to make it's way into southern
and western Iowa mid to late morning, but confidence is low in
this deck overcoming dry air overhead and the daytime mixing.
Therefore, expecting this to be a mostly scattered to
occasionally broken MVFR cloud deck for a few hours in the
morning, mainly at KDSM and KOTM, with TAFs reflecting the most
likely hours for MVFR conditions.

&&

.CLIMATE...
Issued at 350 AM CST Thu Feb 29 2024

.Forecast and Record Max Temps for Select Central Iowa Cities...

=============================================
            |   Sat 3/2   Current  | Period
            |  Forecast   Record/  |   of
City        |   Max T      Year    | Record
=============================================
Des Moines        68      75/1983     1878-
Mason City        64      64/1983     1903-
Ottumwa           69      74/1983     1923-
Waterloo          66      71/1923     1895-
=============================================

=============================================
            |  Sun 3/3    Current  | Period
            |  Forecast   Record/  |   of
City        |   Max T      Year    | Record
=============================================
Des Moines        77      81/1983     1878-
Mason City        72      69/1983     1903-
Ottumwa           78      79/1983     1923-
Waterloo          75      70/1983     1895-
=============================================

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Cogil
AVIATION...Dodson
CLIMATE...Jimenez
Hazardous weather outlook, Feb 29, 6:16 PM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
616 PM CST Thu Feb 29 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-020030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
616 PM CST Thu Feb 29 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated fire weather conditions will occur Friday and Saturday.
Sunday may see another day of extreme fire danger. Please monitor
later forecasts for updates to conditions on Sunday.

Chances of thunderstorms return to the forecast Sunday night over
central and eastern Iowa. The severe weather potential will be
better evaluated in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but please report
any grass fires that may occur.

Hagenhoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Winnebago

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Winnebago county but amounts were still mostly below normal, hence the continuation of severe drought conditions.

Drought, Worth

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Worth county but amounts were still mostly below normal, hence the continuation of severe drought conditions.

Drought, Hancock

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hancock forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Hancock county but amounts were still mostly below normal, hence the continuation of severe drought conditions.

Drought, Cerro Gordo

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cerro Gordo forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Cerro Gordo county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.

Drought, Wright

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wright forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Wright county but amounts were still mostly below normal, hence the continuation of severe drought conditions.

Drought, Franklin

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Franklin county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.

Drought, Butler

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Butler county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.

Drought, Bremer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bremer forecast zone
Reported by
Drought Monitor
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Bremer county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.

Drought, Hamilton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Hamilton county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Hardin

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Hardin county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Grundy

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Grundy county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Black Hawk

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Black Hawk forecast zone
Reported by
Drought Monitor
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Black Hawk county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.

Drought, Tama

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tama forecast zone
Reported by
Drought Monitor
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Tama county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.

Drought, Poweshiek

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Poweshiek forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Poweshiek county but amounts were still mostly below normal, hence the continuation of severe to extreme drought conditions.

Drought, Marshall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Marshall county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Polk

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Polk county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Jasper

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Jasper county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Madison

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Madison county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Warren

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Warren county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Marion

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Marion county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Mahaska

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mahaska forecast zone
Reported by
Drought Monitor
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Mahaska county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Union

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Union county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Clarke

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Clarke forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Clarke county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Lucas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lucas forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Lucas county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Monroe

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Monroe county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

Drought, Wapello

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wapello forecast zone
Reported by
Drought Monitor
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Precipitation during the month of March did increase across Wapello county with amounts near normal. There was some minor improvement in drought conditions but severe drought continued through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167252, 1167253, 1167254, 1167255, 1167256, 1167257, 1167258, 1167259, 1167260, 1167261, 1167262, 1167263, 1167264, 1167265, 1167266, 1167267, 1167268, 1167269, 1167270, 1167271, 1167272, 1167273, 1167274, 1167275, 1167276, 1167277.